Alert archive / South Dakota / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 137, NWS Sioux Falls, SD

September 18, 1997Yankton County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 18, 1997, 8:25 PM CDT for Yankton County, South Dakota. It was in force for 30 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Sep 18, 1997, 8:25 PM CDT (01:25 UTC)
Expired
Sep 18, 1997, 8:55 PM CDT
In force
30 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties

County Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 01:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 18, 8:40 PM CDTThunderstorm Wind 57Utica, SDThunderstorm winds destroyed a pole barn, at least two utility poles, and caused tree damage.
Sep 18, 8:40 PM CDTHail 0.75Yankton, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.4 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 1997-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2553 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 1997-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2553 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
1613 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.4
Supercell composite
6.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KFSD 190125 RRA
SVRFSD
SDC135-190155-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
825 PM CDT THU SEP 18 1997

* SEVERE THUNDERSTORM WARNING FOR
  YANKTON COUNTY IN SOUTHEASTERN SOUTH DAKOTA

* UNTIL 855 PM CDT
 
* SOME AREAS AFFECTED
  JAMESVILLE               AROUND 820 PM CDT
  MIDWAY                   AROUND 830 PM CDT
  UTICA                    AROUND 840 PM CDT
  MAYFIELD                 AROUND 840 PM CDT
  MISSION HILL             AROUND 845 PM CDT
  YANKTON                  AROUND 845 PM CDT

* AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 12 MILES NORTHWEST OF YANKTON  OR 6 MILES
  SOUTH OF JAMESVILLE MOVING EAST AT 25 MPH.
 
WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A
STRONG BUILDING.  DO NOT STAND BY WINDOWS.  DO NOT USE TELEPHONES OR
ELECTRICAL APPLIANCES UNTIL THE STORM HAS PASSED UNLESS IN AN
EMERGENCY.  MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS.

RSR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 10:17 AM CDT, 10 hours 8 minutes earlier.

Area forecast discussion, Sep 18, 10:17 AM CDT, 10 hours 8 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1015 AM CDT THU SEP 18 1997

WILL  UPDATE MY WRN CWA ZONES FOR MID 80S HIGHS AND MENTION PSBL SVR"
LATE AFTN AND ERLY EVENING AND SE SD...NW IA...AND SW MIN FOR PSBL SVR
EVENG TSTMS. PLENTY OF LLM AVAILABLE WITH SFC TROF...FNT...SETTING OFF
PSBL TSTM LATE AFTN WRN CWA AND SPRDG RPDLY E THIS EVENING.

.FSD...NONE

KOSCIELSKI

In the hours before

Special weather statement, Sep 18, 3:40 PM CDT, 4 hours 45 minutes before
SDZ012-024-025-190600-

NORTHERN HILLS WEEKEND FORECAST
NATIONAL WEATHER SERVICE RAPID CITY SD
245 PM MDT THU SEP 18 1997

...WEEKEND OUTLOOK FOR THE NORTHERN HILLS...

IT IS GOING TO FEEL LIKE LATE FALL RATHER THAN LIKE LATE SUMMER THIS
WEEKEND AS MUCH COOLER CANADIAN AIR SETTLES ACROSS THE HIGH PLAINS.
A STORM SYSTEM WILL ALSO BRING A CHANCE OF RAIN AND SNOW TO THE
BLACK HILLS WITH JUST RAIN TO THE ADJACENT PLAINS FRIDAY AND FRIDAY
NIGHT. IT IS POSSIBLE THAT SOME WET SNOW WILL ACCUMULATE ON GRASSY
AREAS ABOVE 5000 FEET IN THE BLACK HILLS ON FRIDAY. THE STORM SYSTEM
SHOULD CLEAR OUT LATE FRIDAY NIGHT...WITH GENERALLY DRY WEATHER FOR
THE REST OF THE WEEKEND. HOWEVER...A STORM TO THE SOUTH WILL HAVE
TO BE WATCHED FOR LATE SATURDAY NIGHT AND SUNDAY MORNING.

HIGHS FRIDAY WILL ONLY BE IN THE UPPER 30S TO THE UPPER 40S...WITH
40S TO LOWER 50S FOR SATURDAY. HIGHS SHOULD BE A BIT WARMER FOR
SUNDAY WITH READINGS IN THE 50S TO LOWER 60S. FROST IS LIKELY BOTH
SATURDAY AND SUNDAY MORNINGS WITH LOWS IN THE MID 20S TO THE MID 30S.

MJB
Special weather statement, Sep 18, 4:00 PM CDT, 4 hours 25 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-
020>022-031-032-NEZ013-014-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU SEP 18 1997

...COLDER WEATHER FOR THE WEEKEND...

COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING
TEMPERATURES INTO THE 30S.  FROST IS POSSIBLE IN NORTHWEST SOUTH
DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO
THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
SUNDAY MORNING.

TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT
OF CANADA.  THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN
DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA
AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING.

THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF
SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY.  FROST IS A
POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND
BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.  WHILE
TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO
REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS
THE GROWING SEASON.

PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS.
YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE.

WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK.

UMLAND
Special weather statement, Sep 18, 4:01 PM CDT, 4 hours 24 minutes before
SDZ001>071-MNZ071-072-080-081-089-090-097-098-IAZ001>003-012>014-
020>022-031-032-NEZ013-014-191000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU SEP 18 1997

...COLDER WEATHER FOR THE WEEKEND...

COLDER AIR WILL ENTER THE NORTHERN PLAINS THIS WEEKEND DROPPING
TEMPERATURES INTO THE 30S.  FROST IS POSSIBLE IN NORTHWEST SOUTH
DAKOTA ON SATURDAY MORNING...AND ACROSS ALL OF SOUTH DAKOTA AND INTO
THE BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA ON
SUNDAY MORNING.

TEMPERATURES IN THE 30S ARE ASSOCIATED WITH HIGH PRESSURE MOVING OUT
OF CANADA.  THE CENTER OF THE HIGH PRESSURE WILL BE OVER THE WESTERN
DAKOTAS SATURDAY MORNING...AND ALONG THE BORDERS OF EASTERN NEBRASKA
AND SOUTHEAST SOUTH DAKOTA ON SUNDAY MORNING.

THE COLDEST TEMPERATURES WILL OCCUR OVER THE WEST AND NORTH PARTS OF
SOUTH DAKOTA DURING THE WEEKEND WHERE FROST IS LIKELY.  FROST IS A
POSSIBILITY SUNDAY MORNING ACROSS SOUTHEAST SOUTH DAKOTA AND
BORDERING AREAS OF SOUTHWEST MINNESOTA AND NORTHWEST IOWA.  WHILE
TEMPERATURES WILL DROP INTO THE 30S...READINGS ARE NOT EXPECTED TO
REACH THE 28 DEGREE MARK ASSOCIATED WITH A KILLING FREEZE WHICH ENDS
THE GROWING SEASON.

PEOPLE WILL NEED TO TAKE STEPS TO PROTECT FROST SENSITIVE PLANTS.
YOU SHOULD DRAIN ITEMS WHICH MAY FREEZE.

WARMER TEMPERATURES ARE ANTICIPATED BY EARLY NEXT WEEK.

UMLAND

Nearby

Severe Thunderstorm Warnings in South Dakota, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.